Arkansas, 2017Drought in Arkansas, December 12 to 31, 2017
December 12 to 31, 2017 · NWS MEG · 1 event in 1 county or zone
Abnormally dry weather continued across much of Arkansas during the month of December and fueled the spread of extreme (D3) drought conditions over parts of Northeast Arkansas. Dry conditions negatively impacted pastures, triggering more feeding of hay, and causing concern for hay shortages for the winter months.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abnormally dry weather continued across much of Arkansas during the month of December and fueled the spread of extreme (D3) drought conditions over parts of Northeast Arkansas. Dry conditions negatively impacted pastures, triggering more feeding of hay, and causing concern for hay shortages for the winter months. The drought caused river and lake levels to be at low levels.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 12, 5:18 AM CST, 42 minutes earlier.
Area forecast discussion, Dec 12, 5:18 AM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
518 AM CST Tue Dec 12 2017
.UPDATE...Aviation Discussion.
&&
.PREV DISCUSSION... /issued 313 AM CST Tue Dec 12 2017/
DISCUSSION...
Currently a well mixed boundary layer was keeping temperatures
milder tonight in the wake of yesterday's evening frontal passage.
Readings ranged from the mid 40s to 50F. Winds speeds were
generally in the 10-20 mph range with skies mostly cloudy.
Today through Friday...northwest flow aloft will keep the
Midsouth dry...with the passage of two more distinct disturbances
that will see-saw temperatures below and above normals. The next
shortwave will arrive tomorrow evening...so after a cooler start
today temperatures will warm a good 7 to 10 degrees for highs
Wednesday. Reinforcing cooler air will surge back into the area
Thursday and Friday as the next shortwave ripple dives southeast
from the Dakotas. The GFS continues to show a period of stronger
lift Friday that may squeeze out sprinkles or morning snowflakes.
The overall greatest concern the next four days will be an
elevated fire danger. Today's afternoon RH's will drop into the
mid 20's to low 30's..but fortunately the 20ft winds will have
weaken to below redflag criteria. Slightly greater humidity is
anticipated tomorrow through Friday...but the persistent dry
weather could keep the area primed for a continued fire danger.
Saturday through Monday...the GFS has been consistently showing a
change in the pattern...with the upper level flow backing
southwesterly as a trough digs into the southern Rockies. This
will provide for a northern surge of midlevel subtropical and low
level gulf moisture from Texas. The current 00z run from the
ECMWF has gotten on board with this thinking...and has gone even
further in showing the trough getting pinched off from the main
jetstream across the north. Either solution will bring about a
welcomed 36 hour window for rain. The Weather Prediction
Center...along with several of the GEFS solutions show the brunt
of this precipitation occurring south of I-40...where upwards of
an inch could be seen. The Euro's 500mb cut-off low would provide
the whole area this soaking. Have increased pops starting
Saturday night through Monday morning...and added the threat for
fog as well...which could become dense. Temperatures this period
will be above normal with readings remaining above freezing.
JAB
&&
.AVIATION...12z TAFs
Patchy midlevel clouds will dissipate early this morning. Winds
will be from the north to Northwest 10-15kt with gusts near 20kt
today...diminishing to 5-10kt overnight. Winds will shift from the
Southwest early tomorrow. VFR conditions will prevail.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Dec 12, 3:03 AM CST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
303 AM CST Tue Dec 12 2017
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-131115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
303 AM CST Tue Dec 12 2017
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
Elevated fire danger is expected today across the entire Midsouth.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Elevated fire danger will be possible across all the Midsouth on
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
JAB
Drought, Randolph
- When
- December 12, 6:00 AM CST to December 31, 11:59 PM CST
- Where
- Randolph forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.342, -91.028 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions developed across the county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow and Winter Weather in Indiana, December 12, 20171 death · 8 events
- Winter Storm and Winter Weather in Vermont, December 12 to 13, 2017$180,000 · 16 events
- Winter Weather in West Virginia, December 12, 2017$100,000 · 1 event
- Winter Storm and Winter Weather in New York, December 12 to 13, 2017$65,000 · 9 events
- Heavy Snow and Winter Weather in New York, December 12 to 13, 201711 events
- High Wind in South Dakota, December 12 to 13, 201756 kt wind · 10 events
- Winter Weather in Ohio, December 12 to 13, 20176 events
- Winter Storm and Heavy Snow in Maine, December 12 to 13, 20175 events
- Winter Storm and Winter Weather in Massachusetts, December 12, 20174 events
- Cold in West Virginia, December 12 to 13, 20174 events
- Cold in Virginia, December 12 to 13, 20174 events
- Heavy Snow in New York, December 12 to 13, 20173 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731642.